THE OFFICIAL NEWS SOURCE OF ACR CONVERGENCE 2022 • NOVEMBER 10-14



Thieves’ Market showcases tricky clinical cases

The annual Thieves’ Market: Show Me Your Best Cases features a series of mysterious clinical cases pertaining to rheumatology. Physicians this year shared their stories of patients experiencing symptoms ranging from loose teeth to pale hands to an increased stroke risk.

In one case, a 71-year-old Caucasian male presented with a three-month history of lower gingival pain and bleeding, tooth loosening, weight loss, fatigue, and night sweats. His primary care provider had prescribed him an antibiotic for his gingivitis, but it did not improve his symptoms.

Doctors ordered a gingival biopsy, and histological and laboratory tests revealed that the man had inflamed granulation tissue and the presence of anti-proteinase 3 (PR3) antibody. The results led to a diagnosis of granular hyperplastic gingivitis, also known as strawberry gingivitis, associated with granulomatosis with polyangiitis (GPA).

“Strawberry gingivitis is an uncommon but characteristic feature of GPA. It may precede other organ manifestations, and one should consider GPA in patients with gingival inflammation,” said Kaitlin A. Quinn, MD, of Georgetown University Hospital, who presented the case at Monday’s session.

Another case highlighted the importance of rheumatologists asking patients who have both Raynaud’s disease and livedo reticularis whether they have a history of stroke, arterial events, or fevers, said Gineth Paola Pinto-Patarroyo, MD, of the National Human Genome Research Institute at the National Institutes of Health.

She saw a 25-year-old male patient with a longstanding history of both conditions who had experienced nine months of worsening pain in the left middle finger. Hand MRI showed soft tissue edema and osteolysis. The patient had suffered two strokes.

Genetic testing was “definitely the next step for this patient because it was very critical to establish final diagnosis to start treatment as soon as possible to prevent further strokes,” Dr. Pinto-Patarroyo said.

Through the testing, doctors identified compound heterozygous mutations — G47A and R169Q — in the CECR1 gene, which allowed them to diagnosis the patient as having a deficiency in adenosine deaminase 2, a disorder that can trigger strokes at a very young age. Treatment with a TNF-alpha inhibitor led to improved hand function, and the patient, a farmer, was able to work longer hours.

A pair of clinical cases underscored the importance of considering the drugs that patients are taking and whether they might cause problems.

That appeared to be the case with a 24-year-old Native American woman who presented with a lupus flare that Latisha D. Heinlen, MD, PhD, of the University of Oklahoma Health Sciences Center, presented. The woman had been receiving hydroxychloroquine since she was diagnosed with lupus seven years prior and intermittent treatments such as methotrexate.

During hospitalization, lab tests showed renal insufficiency and hemolytic anemia, prompting doctors to order a kidney biopsy. They saw significant inflammatory infiltrate around the kidneys and diagnosed the woman with focal lupus, or Class III lupus nephritis. But the real question was, what was causing this nephritis?

Although the doctors suspected Fabry’s disease at first because of the evidence of renal phospholipidosis, they ruled out the possibility because of the lack of family history and normal alpha-galactosidase A activity. Instead they attributed the phospholipidosis to hydroxychloroquine toxicity, and the inclusion bodies and other symptoms started to resolve after discontinuing the hydroxychloroquine.

However, as Dr. Heinlen pointed out, it is not clear if the lab findings would have led to kidney disease.

An unexpected drug-drug interaction ended up being the culprit of an acute illness in a 58-year-old Australian man of Lebanese descent, as Paul Bird, PhD, of the University of New South Wales, described. The man went to the hospital after two days of experiencing severe pain and pallor in his hands..

There were few hints other than that the man used to be a heavy smoker and had taken a course of erythromycin from bronchitis.

Largely because of his smoking history, doctors suspected thromboangiitis obliterans. An angiogram showed a spindle-thin artery in his arm, but it was not until the team spoke with the patient’s wife that they realized the root of the problem.

The man had been taking an increasing dose of Migril, which contains blood vessel-narrowing ergotamine, for his migraines. He developed ergotism because of a drug-drug interaction between Migril and erythromycin.